Ohio, 2017

Damaging Winds in Ohio, June 29, 2017

June 29, 2017 · NWS PBZ · 3 events in 2 counties and zones

Passing shortwave supported isolated strong/severe storms on the 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Passing shortwave supported isolated strong/severe storms on the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 29, 7:59 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 29, 7:59 PM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
859 PM EDT Thu Jun 29 2017

.SYNOPSIS...
Temperatures will continue to warm into the weekend, and
humidity levels will also increase. This will return the risk
for showers and storms, mainly Friday and Saturday.

&&

.NEAR TERM /THROUGH FRIDAY/...
BUFKIT soundings continue to advertise a fairly strong lid on
instability as was the case on the 12z sounding this morning.
This has hardly eroded, and it likely responsible for the weak
activity that has been attempting to form to our SW and work
NEward this evening largely falling apart as it has moved toward
and into our area.

However, as a second shortwave trough tries to stream through
the upper-level flow across the northern fringe of the area,
convective activity there may start to have better luck
overcoming the cap. Upstream convection has already developed to
a larger degree than earlier HRRR and hi-res guidance
prognosticated, which yields better confidence in continuing the
PoPs across the northern reaches of the CWA the remainder of the
evening and into the overnight as it streams eastward.
Convection is showing no signs of waning as it is encroaching on
our northern PA zones, and PoPs have been summarily increased
due to increased confidence in a continuation of cap busting as
this convection treks eastward along I-80 beyond sunset.

Dewpoints continue to rise with some locations in the Ohio River
Valley touching 70F as of last hour. This will place a fairly
high floor under our overnight lows. Tonight will be several
degrees warmer than the last few nights. Fries

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
Friday will be a similar forecast to today, save for the
additional warming and higher dewpoints. This warming in the
mid-levels may further strengthen the cap, but the higher
dewpoints will encourage instability numbers. Large scale ascent
will again be dependent on evolution of upstream shortwave
troughs, but we will be closer to the deeper parent trough and
associated surface low. For these reasons, think that we still
stand a better chance at afternoon convection, especially points
north of Pittsburgh.

Temperatures Friday will be above normal with much more
noticeable humidity levels.

Finally, by Saturday the upper-level trough will shift east
crossing sweeping the surface cold front through the area. The
result is Saturday will remain the best chance for widespread
showers and thunderstorms. Exact timing will play a big factor,
but current thinking is enough instability and shear will exist
to develop a few strong thunderstorms. Thus the current Marginal
Risk from the SPC seems prudent.

Temperatures will remain near average values, but with dewpoints
nearing 70, muggy conditions will hold.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Mostly dry weather is expected to return Sun/Mon as surface
ridging builds underneath the upper trough. Another trough is
progged to advance E from the Midwest and Plains regions Tue,
though with uncertainty in timing and location limited POPs to
the chance category for now on the 4th of July.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
Continued with prevailing VFR conditions through the next 24
hours, although there are a couple of caveats. FKL/DUJ in
particular will need to be watched over the next several hours
as a band of showers and thunderstorms crosses Ohio into
northern PA later this evening. Expect some weakening as diurnal
heating is lost, but an approaching shortwave should allow some
activity to continue past sunset. Handled with VCSH for now and
will amend if threat increases. Isolated activity at best is
expected south to near PIT, with a dry night further south.
Southwest wind gusts will diminish over the next couple of
hours.

There is a small potential for MVFR ceilings around sunrise
especially north and west of PIT, but will hold off on this for
now pending fate of evening convection.

Better thunderstorm chances will arrive Friday as there should
be less inhibition to convective development. Scattered coverage
is anticipated, and VCTS was used to highlight this.

.OUTLOOK...
Restriction chances will continue into Saturday with the
approach and passage of a cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 29, 3:23 AM EST, 17 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
423 AM EDT Thu Jun 29 2017

MDZ001-OHZ057>059-068-069-PAZ021-023-029-031-073>076-WVZ002>004-012-
021-509>514-300830-
Garrett-Muskingum-Guernsey-Belmont-Noble-Monroe-Allegheny-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
423 AM EDT Thu Jun 29 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, west central Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ039>041-048>050-PAZ007>009-013>016-020-022-WVZ001-300830-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Beaver-Armstrong-Hancock-
423 AM EDT Thu Jun 29 2017

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, west central Pennsylvania, western Pennsylvania and
northern West Virginia.

.DAY ONE...Today and Tonight.

Isolated strong to severe thunderstorms are possible late this
afternoon and evening. The main threat would be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated strong to severe thunderstorms are possible Friday
afternoon and evening. The main threat would be damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 29, 9:15 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1015 PM EDT THU JUN 29 2017

OHZ039>041-048>050-057-058-300245-
Guernsey-Jefferson-Tuscarawas-Coshocton-Harrison-Muskingum-
Columbiana-Carroll-
1015 PM EDT THU JUN 29 2017

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT NORTHWESTERN HARRISON...NORTHWESTERN JEFFERSON...SOUTH
CENTRAL COLUMBIANA...NORTHWESTERN GUERNSEY...COSHOCTON...NORTHEASTERN
MUSKINGUM...CARROLL AND TUSCARAWAS COUNTIES...

At 1015 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near East Sparta to 8 miles north of
Dresden. Movement was east at 40 mph.

Wind gusts up to 55 mph are possible with these storms.

Locations impacted include...
New Philadelphia...               Dover...
Coshocton...                      Uhrichsville...
Carrollton...                     Newcomerstown...
Dennison...                       West Lafayette...
Sugarcreek...                     Salineville...
Gnadenhutten...                   Tuscarawas...

This includes  Interstate 77 in Ohio between mile markers 57 and 87.

These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4045 8175 4044 8168 4050 8167 4065 8140
      4065 8124 4067 8124 4062 8066 4012 8164
      4019 8219
TIME...MOT...LOC 0215Z 273DEG 33KT 4065 8132 4024 8203

CL

The radar

The Pittsburgh radar (KPBZ), 53 km away, was scanning. The volume nearest the first event began at 02:16 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbiana

When
June 29, 9:19 PM EST
Where
Columbiana County, 0.69 mi N of Gavers
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
40.710, -80.800

State official reported trees down on Route 518.

Thunderstorm Wind, Columbiana

When
June 29, 9:36 PM EST
Where
Columbiana County, 0.52 mi W of Calcutta
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
40.680, -80.580

Member of the public reported a large tree down on Midland Fredricktown Road on Social Media.

Thunderstorm Wind, Carroll

When
June 29, 9:50 PM EST
Where
Carroll County, 1.48 mi SSW of Algonquin
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
40.510, -81.090

Member of the public reported a tree down on a car on route 322.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711655, 711656, 711657.